New Mexico, 2023Drought in New Mexico, December 1 to 31, 2023
December 1 to 31, 2023 · NWS EPZ · 19 events in 19 counties and zones
Most areas of Southern New Mexico were close to average for precipitation in December leading to a majority of the area remaining in Extreme(D3) to Exceptional(D4) drought.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most areas of Southern New Mexico were close to average for precipitation in December leading to a majority of the area remaining in Extreme(D3) to Exceptional(D4) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 10:36 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Nov 30, 10:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1036 PM MST Thu Nov 30 2023
...New AVIATION...
.SYNOPSIS...
Issued at 137 PM MST Thu Nov 30 2023
Windy conditions diminish through the night, with another round
of mountain snow showers late tonight into late Friday. Light, but
non impactful, accumulations will be possible. Quiet weather
takes hold Saturday through much of next week. Temperatures
steadily warm, from the 50s tomorrow and Saturday to the mid 60s
mid next week.
&&
.DISCUSSION...
Issued at 137 PM MST Thu Nov 30 2023
Breezy conditions remain across the Borderland this afternoon,
with gusts frequently in the 30s and 40s, especially east of area
mtns. Winds will diminish through the evening hours most
locations. Most of the precipitation has diminished as well as of
2 PM MST.
Another trough swings through/just to the north of the
area tonight into late Friday. As such, expect isolated to
scattered mountain snow showers, with an inch or two of snow
possible. Seems this will be another non impactful snow event,
generally speaking. Conditions dry out on Saturday behind the
system with breezy northwest winds. Temperatures will be cool, 50s
in the lowlands. A warming trend is expected Monday into next
week with lowland highs in the mid 60s and higher elevations in
the upper 40s to 50s. Although there will be some breezy east
winds Tuesday night, no impactful weather anticipated as
conditions remain dry.
&&
.AVIATION...
(06Z TAFS)
Issued at 1035 PM MST Thu Nov 30 2023
Lower VFR conditions most areas with SCT100 BKN-OVC250. Isolated
BKN050 -SHRA developing after 09Z mainly over the Gila
Wilderness...with a few OVC030 5SM -SHSN above 6500 ft.
Precipitation mostly done by 18Z. Surface winds west 13-18G25KT
til 03Z then northwest 7-10KT. After 18Z winds increasing again to
west 13-18G28KT.
&&
.FIRE WEATHER...
Issued at 137 PM MST Thu Nov 30 2023
Expect isolated to scattered mountain snow showers late tonight
into late Friday, with an inch or two of snow possible.
Conditions dry out on Saturday behind the system with breezy
northwest winds. A warming trend is expected Monday into next
week with lowland highs in the mid 60s and higher elevations in
the upper 40s to 50s. In addition, dry conditions will persist.
Ventilation will be Very Good on Friday, decreasing to Poor to
Fair next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 41 60 39 59 / 0 10 10 0
Sierra Blanca 33 56 33 54 / 0 0 0 0
Las Cruces 35 56 32 56 / 10 10 10 0
Alamogordo 35 55 30 53 / 10 20 10 0
Cloudcroft 22 31 18 31 / 20 30 20 0
Truth or Consequences 33 56 30 54 / 10 20 10 0
Silver City 32 45 28 48 / 40 40 30 0
Deming 33 57 31 57 / 20 20 10 0
Lordsburg 35 55 31 54 / 40 50 30 0
West El Paso Metro 40 59 38 58 / 0 10 10 0
Dell City 34 59 33 58 / 0 0 0 0
Fort Hancock 35 62 35 60 / 0 0 0 0
Loma Linda 35 51 33 51 / 0 0 0 0
Fabens 38 60 36 59 / 0 0 0 0
Santa Teresa 36 57 34 57 / 0 10 10 0
White Sands HQ 40 57 37 57 / 10 10 10 0
Jornada Range 35 56 31 56 / 10 10 10 0
Hatch 34 57 30 59 / 10 10 10 0
Columbus 38 57 35 57 / 10 10 10 0
Orogrande 35 55 31 54 / 10 10 10 0
Mayhill 27 45 25 45 / 10 10 10 0
Mescalero 25 42 22 41 / 20 30 20 0
Timberon 23 41 21 42 / 20 20 10 0
Winston 25 48 22 49 / 20 20 10 0
Hillsboro 30 53 26 54 / 20 20 10 0
Spaceport 32 55 27 54 / 10 10 10 0
Lake Roberts 26 44 22 48 / 40 50 30 0
Hurley 31 51 29 53 / 30 40 20 0
Cliff 33 51 27 54 / 50 60 30 0
Mule Creek 33 46 27 49 / 60 60 40 0
Faywood 32 50 29 53 / 20 30 20 0
Animas 35 56 32 55 / 40 40 30 0
Hachita 36 56 32 55 / 20 30 20 0
Antelope Wells 36 55 32 58 / 20 20 20 0
Cloverdale 36 50 32 52 / 40 20 30 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...17-Hefner
Hazardous weather outlook, Nov 30, 5:46 AM MST, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
546 AM MST Thu Nov 30 2023
NMZ401-414>416-426-011300-
Upper Gila River Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Southern Gila Region Highlands/Black Range-
546 AM MST Thu Nov 30 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight
Snow showers will be possible Thursday and Friday, mainly above
7500'. This could lead to a few inches of snow along with some
slick spots on area roadways.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow showers will return to area mountains again on Friday, which
may lead to some slick spots on area roadways.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ403>411-417-425-427>429-TXZ418>424-011300-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Otero Mesa-Central Grant County/Silver City Area-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
546 AM MST Thu Nov 30 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Upper Gila River Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought throughout the month. The Cooperative Observer at Cliff reported 1.27 inches of precipitation which was 0.08 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The western half of the zone remained in Exceptional(D4) drought while the east was in Extreme(D3) drought.
Drought, Southwest Desert/Lower Gila River Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Extreme(D3) drought continued over the west while the east remained in Exceptional(D4) drought. The Redrock Cooperative Observer recorded 1.24 inches of precipitation which was 0.15 inches above normal.
Drought, Lowlands of the Bootheel
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued in the northeast part of the zone with the remainder of the zone in Extreme(D3) drought. The Antelope Wells Cooperative Observer reported 0.40 inches of precipitation which was 0.66 inches below normal.
Drought, Uplands of the Bootheel
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
Extreme(D3) drought continued through the month of December.
Drought, Southwest Desert/Mimbres Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
Exceptional(D4) drought remained for the central part of the zone while the remainder of the zone was in Extreme(D3) drought. The Deming Airport reported 0.60 inches of precipitation which was 0.06 inches below normal.
Drought, Eastern Black Range Foothills
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
Severe(D2) drought continued in December for the entire zone. The Hillsboro Cooperative Observer recorded 0.91 inches of precipitation which was 0.04 inches above normal.
Drought, Sierra County Lakes
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The month started with Severe(D2) drought over the west and Extreme(D3) drought east. By the end of the month, some improvement occurred to Severe(D2) over the east with just the extreme southeastern portion of the zone remaining in Extreme(D3) drought. The Truth or Consequences airport had exactly one inch of rain which was 0.40 inches above normal.
Drought, Northern Dona Ana County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
Extreme(D3) drought persisted across the entire zone in December.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought. The Cooperative Observer at New Mexico State University recorded 0.37 inches of precipitation which was 0.27 inches below normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Extreme(D3) drought continued through the month for the entire zone. The Mountain Park Cooperative Observer reported 1.55 inches of precipitation which was 0.21 inches above normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Extreme(D3) drought remained across the entire zone in December. The Cloudcroft Cooperative Observer reported 1.74 inches of precipitation which was 0.41 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought. The Elk Cooperative Observer reported just 0.23 inches of precipitation which was 0.47 inches below normal.
Drought, Otero Mesa
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Extreme(D3) persisted across the entire zone during the month of December.
Drought, Central Grant County/Silver City Area
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Central Grant County/Silver City Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.739, -108.382 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month. The White Signal Cooperative Observer reported 0.89 inches of precipitation which was 0.61 inches below normal.
Drought, Southern Gila Region Highlands/Black Range
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southern Gila Region Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.935, -107.787 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of December.
Drought, West Central Tularosa Basin/White Sands
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- West Central Tularosa Basin/White Sands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.699, -106.589 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought during the month of December. The White Sands National Park Cooperative Observer reported 0.90 inches of precipitation which was 0.16 inches above normal.
Drought, East Central Tularosa Basin/Alamogordo
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- East Central Tularosa Basin/Alamogordo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought for the entire month.
Drought, Southeast Tularosa Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southeast Tularosa Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Extreme(D3) drought continued through the entire month of December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 1 to 4, 20233 deaths · $5,000 · 6 events
- Heavy Snow and Winter Weather in Montana, December 1 to 4, 20231 death · 3 injured · $130,000 · 3 events
- Drought in Missouri, December 1 to 31, 2023$52 million · 22 events
- Heavy Snow and Winter Weather in Idaho, December 1 to 4, 20231 death · 1 injured · $15,000 · 17 events
- Drought in Kansas, December 1 to 31, 2023$4.8 million · 1 event
- Wildfire in Colorado, December 1 to 2, 2023$2.0 million · 1 event
- Drought in Iowa, December 1 to 31, 202347 events
- Drought in New Mexico, December 1 to 31, 202339 events
- Flash Flood in Louisiana, December 1, 2023$60,000 · 1 event
- Drought in Tennessee, December 1 to 31, 202336 events
- Drought in Georgia, December 1 to 31, 202335 events
- Drought in Virginia, December 1 to 31, 202324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147723, 1147724, 1147725, 1147726, 1147727, 1147728, 1147729, 1147730, 1147731, 1147739, 1147741, 1147744, 1147745, 1147746, 1147747, 1147750, 1147751, 1147753, 1147755.